Alert archive / Kentucky / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 39, NWS Jackson, KY
NWS Jackson, KY issued this severe thunderstorm warning at May 22, 2014, 7:05 AM EDT for McCreary County, Pulaski County, Wayne County, Kentucky. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 22, 2014, 7:05 AM EDT (11:05 UTC)
- Expired
- May 22, 2014, 7:45 AM EDT
- In force
- 40 min
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties McCreary County, KY, Pulaski County, KY, Wayne County, KY
The radar
The Knoxville radar (KMRX), 153 km from the middle of the area, began a volume at 11:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 11.1 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 30 J/kg
- Mixed-layer CIN
- -456 J/kg
- Mixed-layer LCL
- 1880 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 45 m²/s²
- 0-3 km storm-relative helicity
- 246 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
484
WUUS53 KJKL 221105
SVRJKL
KYC147-199-231-221145-
/O.NEW.KJKL.SV.W.0039.140522T1105Z-140522T1145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
705 AM EDT THU MAY 22 2014
THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHWESTERN MCCREARY COUNTY IN SOUTH CENTRAL KENTUCKY...
SOUTHWESTERN PULASKI COUNTY IN SOUTH CENTRAL KENTUCKY...
WAYNE COUNTY IN SOUTH CENTRAL KENTUCKY...
* UNTIL 745 AM EDT
* AT 659 AM EDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES WEST OF
FAUBUSH...AND MOVING SOUTHEAST AT 60 MPH.
HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
MILL SPRINGS AND NAOMI AROUND 710 AM EDT.
BETSEY AND STEUBENVILLE AROUND 715 AM EDT.
DENNEY AND DELTA AROUND 720 AM EDT.
RITNER AND SLAVENS AROUND 725 AM EDT.
MARSHES SIDING AND CO-OPERATIVE AROUND 730 AM EDT.
STEARNS AND WHITLEY CITY AROUND 735 AM EDT.
OTHER LOCATIONS IN THE WARNING INCLUDE SLAVANS AND CO OPERATIVE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE TO A SHELTER...INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.
&&
LAT...LON 3660 8479 3661 8497 3662 8500 3669 8503
3676 8501 3681 8503 3684 8507 3686 8507
3692 8496 3696 8495 3696 8490 3699 8485
3705 8491 3712 8490 3714 8487 3659 8423
TIME...MOT...LOC 1105Z 315DEG 54KT 3701 8487
HAIL...1.25IN
WIND...60MPH
$$
JACOBSON1 follow-up statement
339
WWUS53 KJKL 221128
SVSJKL
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
728 AM EDT THU MAY 22 2014
KYC147-199-231-221138-
/O.CAN.KJKL.SV.W.0039.000000T0000Z-140522T1145Z/
MCCREARY KY-PULASKI KY-WAYNE KY-
728 AM EDT THU MAY 22 2014
...THE SEVERE THUNDERSTORM WARNING FOR WAYNE...SOUTHWESTERN PULASKI
AND SOUTHWESTERN MCCREARY COUNTIES IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
LAT...LON 3660 8479 3661 8497 3662 8500 3669 8503
3676 8501 3681 8503 3684 8507 3686 8507
3692 8496 3696 8495 3696 8490 3699 8485
3705 8491 3712 8490 3714 8487 3659 8423
TIME...MOT...LOC 1128Z 315DEG 54KT 3676 8457
$$
JACOBSONWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 3:45 AM EDT, 3 hours 20 minutes earlier.
Area forecast discussion, May 22, 3:45 AM EDT, 3 hours 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 345 AM EDT THU MAY 22 2014 .SHORT TERM...(TODAY THROUGH FRIDAY) ISSUED AT 345 AM EDT THU MAY 22 2014 MODELS HAVE BEEN HAVING A DIFFICULT TIME RESOLVING THE CLUSTERS OF THUNDERSTORMS THAT HAVE BEEN PLAGUING THE AREA SINCE LATE WEDNESDAY EVENING. THE FORECAST FROM 6Z THROUGH NOW WERE UPDATED MOSTLY USING THE LATEST TRENDS OBSERVED IN RADAR AND SATELLITE IMAGERY. CURRENT ACTIVITY HAS BEEN SHOWING A STEADY WEAKENING TREND OVER THE PAST HOUR OR SO. ALL INDICATIONS ARE THAT ANY REMAINING THUNDERSTORMS WILL PRODUCE MINIMAL WIND GUSTS AND ISOLATED INSTANCES OF LOCALLY HEAVY RAINFALL THROUGH THE REMAINDER OF THE OVERNIGHT. MORE STORMS CONTINUE TO FORM IN A PREFERRED AREA OF LIFT AND MOISTURE CONVERGENCE ACROSS SOUTHERN INDIANA AND WILL LIKELY CONTINUE TO MOVE ACROSS CENTRAL AND EASTERN KENTUCKY THROUGH EARLY THIS MORNING. THE MODELS ARE INDICATING THAT THERE WILL BE BRIEF LULL IN ACTIVITY IN THE MORNING...BEFORE THINGS RAMP BACK UP A BIT DURING THE AFTERNOON HOURS AS A COLD FRONT SAGS SLOWLY SOUTHWARD ACROSS THE REGION OUT OF THE OHIO VALLEY. THE MODEL CONSENSUS SAYS THAT THE LAST SHOWERS AND STORMS WILL BE OUT OF THE AREA AROUND 5Z FRIDAY. THERE IS A SLIGHT RISK THAT A FEW STORMS COULD APPROACH SEVERE LIMITS ALONG AND JUST NORTH OF THE TENNESSEE BORDER TODAY...AS THIS WAS MENTIONED IN THE HAZARDOUS WEATHER OUTLOOK EVEN THOUGH CONFIDENCE IS NOT HIGH THAT THIS WILL OCCUR. STRONG WINDS AND LARGE HAIL WOULD BE THE PRIMARY THREATS WITH ANY STORMS THAT REACH SEVERE STATUS. THE WEATHER FOR THURSDAY NIGHT AND FRIDAY WILL DRY AND SLIGHTLY COOLER AS ANOTHER RIDGE OF HIGH PRESSURE SETTLES OVER THE AREA. TEMPERATURES TODAY WILL BE RUNNING ABOVE NORMAL ONCE AGAIN WITH READINGS EXPECTED TO TOP OUT AROUND 80 DEGREES ACROSS THE AREA AS THE AIR MASS BEHIND THE COLD FRONT QUICKLY MODIFIES. THE FRONT ITSELF IS NOT ALL THAT WELL DEFINED SO THE AIR BEHIND IT WILL PROBABLY NOT COOL THINGS OFF VERY MUCH ONCE THE FRONT HAS PASSED. INSPITE OF THE SLIGHTLY COOLER AIR MASS...TEMPERATURES ON FRIDAY SHOULD STILL BE ABLE TO TOP OUT IN THE UPPER 70S ACROSS THE BOARD. .LONG TERM...(FRIDAY NIGHT THROUGH WEDNESDAY) ISSUED AT 330 AM EDT THU MAY 22 2014 THE MODELS IN THE LONG TERM START OUT IN VERY GOOD AGREEMENT WITH A CUT OFF UPPER LOW OVER ARIZONA...UPPER RIDGING OVER THE PLAINS AND AN UPPER TROUGH OVER THE EAST COAST. AT THE SURFACE HIGH PRESSURE IS DOMINATING THE AREA. THE UPPER LOW OVER ARIZONA TRACKS SLOWLY TO THE NORTHEAST OVER TIME AS THE RIDGE AXIS MOVE SLOWLY TO THE EAST AND WILL BE LOCATED OVER THE MISSISSIPPI VALLEY BY SATURDAY EVENING. BY TUESDAY AFTERNOON...SOME AFTERNOON AIR MASS THUNDERSTORMS MAY BE POSSIBLE AS THE UPPER LOW APPROACHES THE AREA. BY THIS TIME THE MODELS ARE STARTING TO DIVERGE AND CONFIDENCE PLUMMETS. ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE THROUGH THE END OF THE PERIOD. FOR TEMPERATURES...STAYED CLOSE TO THE MODEL BLEND...HOWEVER NUDGED THEM TOWARD THE RAW ECMWF AND MADE CORRECTIONS DUE TO TERRAIN. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z THURSDAY EVENING) ISSUED AT 810 PM EDT WED MAY 21 2014 CONDITIONS ARE CLINGING TO VFR THROUGH THE AREA...BUT THE CIGS DO REMAIN NEAR MVFR IN THIS HUMID PRE-STORM ENVIRONMENT. CONVECTION... STRONG TO SEVERE...IS ON TRACK TO PUSH SOUTH INTO THE FORECAST AREA OVER THE NEXT SEVERAL HOURS. HAVE FORECASTED THE WORST CONDITIONS FOR THE WESTERN PORTION OF THE AREA...LOZ AND SME. WHILE TO THE EAST...AT JKL AND SJS...HAVE KEPT IT A BIT TAMER. EXPECT THE THREAT OF THUNDERSTORMS AND LOWER CIGS TO LINGER THROUGH THE REMAINDER OF THE AREA INTO THE MORNING THURSDAY...AND EARLY AFTERNOON TO THE SOUTHWEST. HOWEVER... CONDITIONS WILL IMPROVE FROM NORTHEAST TO SOUTHWEST AS A COLD FRONT RETREATS TO THE SOUTHWEST WITH TIME. KEPT THE RISK OF THUNDER AND THE LOWER CIGS IN FOR SME THE LONGEST. WINDS WILL BE OCCASIONALLY BREEZY FROM THE WEST SOUTHWEST THROUGH THE EVENING...BUT WITH STORMS THE GUSTS COULD BE UP TO 40 KTS OR HIGHER IN THE WEST...THOUGH CLOSER TO 30 KTS IN THE EAST. LIGHTER WEST WINDS... OUTSIDE OF ANY STORMS...WILL FOLLOW FOR THE REST OF THE NIGHT AND INTO THE DAY THURSDAY. && .JKL WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH UNTIL 5 AM EDT EARLY THIS MORNING FOR KYZ058- 068-069-079-080-083>087-111-114-116. && SHORT TERM...AR LONG TERM...JJ AVIATION...GREIF
Hazardous weather outlook, May 22, 5:00 AM EDT, 2 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 500 AM EDT THU MAY 22 2014 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-231100- FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE- JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN- ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT- OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE- INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING... OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG... MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO... WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO... PINEVILLE...HARLAN...SANDY HOOK...WEST LIBERTY...PAINTSVILLE... CAMPTON...SALYERSVILLE...PRESTONSBURG...BEATTYVILLE...JACKSON... HINDMAN...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...WHITESBURG... INEZ...PIKEVILLE 500 AM EDT THU MAY 22 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT. THUNDERSTORMS ARE POSSIBLE FROM EARLY THIS MORNING THROUGH LATE THIS EVENING. A FEW STORMS COULD APPROACH SEVERE LIMITS ALONG AND JUST NORTH OF THE TENNESSEE BORDER TODAY. STRONG WINDS...LARGE HAIL...AND LOCALLY HEAVY RAINFALL WILL BE THE THREATS POSSIBLE WITH THESE STORMS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THUNDERSTORMS ARE POSSIBLE FROM TIME TO TIME TUESDAY THROUGH WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT ANY INSTANCES OF SEVERE WEATHER TO THE JACKSON WEATHER OFFICE. AR
In the hours before
Local storm report, May 22, 2:52 AM EDT, 4 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE JACKSON KY
252 AM EDT THU MAY 22 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 PM TSTM WND DMG BOONEVILLE 37.48N 83.68W
05/21/2014 OWSLEY KY EMERGENCY MNGR
TREES TWISTED OFF AND A ROOF BLOWN OFF OF A SMALL SHED
OFF BRANDENBURG ROAD.
&&
KASLocal storm report, May 22, 2:54 AM EDT, 4 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
254 AM EDT THU MAY 22 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1005 PM TSTM WND DMG 3 ENE BOONEVILLE 37.49N 83.63W
05/21/2014 OWSLEY KY EMERGENCY MNGR
PINE TREE DOWN ONTO POWERLINES.
&&
KASLocal storm report, May 22, 2:55 AM EDT, 4 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
255 AM EDT THU MAY 22 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 PM TSTM WND DMG 1 NW BOONEVILLE 37.48N 83.69W
05/21/2014 OWSLEY KY EMERGENCY MNGR
PINE TREES DOWN.
&&
KASLocal storm report, May 22, 2:56 AM EDT, 4 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
256 AM EDT THU MAY 22 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0957 PM TSTM WND DMG 2 W BOONEVILLE 37.48N 83.72W
05/21/2014 OWSLEY KY EMERGENCY MNGR
TREE BLOCKING BOTH LANES OF HWY 30 EAST.
&&
KASThe office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 21, 9:00 PM EDT | Severe Thunderstorm Warning | JKL | Estill, Jackson, Lee, Owsley, Powell, Rockcastle | 60 min |
| May 21, 9:41 PM EDT | Severe Thunderstorm Warning | JKL | Bell, Clay, Jackson, Knox, Laurel, McCreary and 3 more | 34 min |
| May 21, 9:49 PM EDT | Severe Thunderstorm Warning | JKL | Breathitt, Estill, Jackson, Knott, Lee, Magoffin and 6 more | 56 min |
| May 21, 9:52 PM EDT | Severe Thunderstorm Warning | JKL | Bell, Clay, Harlan, Jackson, Leslie, Letcher and 2 more | 38 min |
| May 21, 9:59 PM EDT | Flash Flood Watch | JKL | Bell, Clay, Estill, Jackson, Knox, Laurel and 7 more | 7 hr |
| May 21, 10:09 PM EDT | Severe Thunderstorm Warning | JKL | Bell, Clay, Harlan, Knox, Laurel, Leslie and 3 more | 66 min |
| May 21, 10:19 PM EDT | Areal Flood Advisory | JKL | Breathitt, Estill, Floyd, Jackson, Lee, Magoffin and 6 more | 4 hr |
| May 21, 10:22 PM EDT | Areal Flood Advisory | JKL | Bell, Breathitt, Clay, Estill, Jackson, Knott and 10 more | 4 hr |
| May 21, 10:23 PM EDT | Severe Thunderstorm Warning | JKL | Breathitt, Clay, Harlan, Knott, Leslie, Letcher and 2 more | 67 min |
| May 21, 10:33 PM EDT | Severe Thunderstorm Warning | JKL | Elliott, Floyd, Johnson, Magoffin, Martin, Morgan | 42 min |
| May 22, 5:20 PM EDT | Severe Thunderstorm Warning | JKL | McCreary, Wayne | 40 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.